Hail, Ashland
- When
- August 1, 10:30 AM CST
- Where
- Ashland County, 0.47 mi E of Ashland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -90.870
A weak frontal boundary moved through Ashland County and triggered a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak frontal boundary moved through Ashland County and triggered a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 1, 5:46 AM CST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 646 AM CDT WED AUG 1 2012 .AVIATION...12Z TAFS. UNSTABLE ATMOSPHERE IN PLACE IS ALLOWING CU/TCU TO FORM AHEAD OF FRONT IN NW MN. ALREADY A STORM HAS FIRED NEAR DTL AND HAVE A VCTS AT BRD AS THIS CELL IS MOVING E. WAA WILL MAKE ADDITIONAL DEVELOPMENT DIFFICULT TO TIME. HAVE ADDED VCSH AFTER 01Z TO HYR/DLH/HIB/INL AHEAD OF SECOND FRONT EXPECTED NEAR THE CANADIAN BORDER. VFR IS EXPECTED THROUGHOUT...EVEN IN THE VCNTY OF STORMS. && .PREV DISCUSSION... /ISSUED 337 AM CDT WED AUG 1 2012/ SHORT TERM... TODAY THROUGH THURSDAY AFTERNOON... MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TODAY...WITH A SLIGHT RISK OF STRONG TO SEVERE STORMS SOUTH OF A LINE FROM HINCKLEY TO ASHLAND...ALONG WITH VERY WARM AND HUMID CONDITIONS TODAY...AND A FEW SHOWERS AND STORMS POSSIBLE ACROSS THE ARROWHEAD TOMORROW. SURFACE HIGH PRESSURE AND DRY CONDITIONS ARE DOMINATING MUCH OF THE WRN GREAT LAKES REGION THIS MORNING...WITH THE HIGH CENTERED OVER CENTRAL WI. A LARGE UPPER LOW IS SITUATED OVER HUDSON BAY AND AN UPPER HIGH IS POSITIONED OVER THE SRN PLAINS. A COUPLE WEAK SHORT WAVES ARE RIDING IN BETWEEN THESE TWO FEATURES ACROSS THE NRN PLAINS AND UPPER MIDWEST. A SFC LOW IS LOCATED OVER SRN MANITOBA WITH A STATIONARY/WARM FRONT EXTENDING EWD INTO NRN ONTARIO AND A TROUGH/COLD FRONT DROPPING SOUTH INTO THE DAKOTAS. THIS LOW PRESSURE SYSTEM WILL CONTINUE TO TRACK EWD INTO THE NORTHLAND TODAY AND EVENTUALLY TRIGGER SHOWERS AND STORMS ALONG AND AHEAD OF THE FRONT. THERE ARE SIGNIFICANT MODEL DIFFERENCES REGARDING THE CONVECTIVE INITIATION THIS AFTERNOON...WITH THE 00Z GFS NAM AND ECMWF BEING FAIRLY MORE AGGRESSIVE THAN THE 00Z GEM AND LATEST 06Z NAM. THE MORE AGGRESSIVE MODELS ARE NOT INITIALIZING VERY WELL LOOKING AT CURRENT REGIONAL RADAR...SO CONFIDENCE IN CHC POPS/SCT SHOWERS AND STORMS IS MUCH WEAKER. UPPER LEVEL SUPPORT IS NOT REALLY EVIDENT WITH A WEAK JET AND MINIMAL 500MB PVA. THE LOW LEVELS WILL BECOME QUITE UNSTABLE WITH ML CAPE VALUES OVER 2000 J/KG AND 0-6KM SHEAR AROUND 30 KT...ALONG WITH STEEP LAPSE RATES...WHICH WILL PROVIDE THE NECESSARY INGREDIENTS FOR STRONG CONVECTION. SO...WILL LIKELY SEE SHOWERS AND WEAK STORMS INITIATE ACROSS NE MN INTO CENTRAL MN AND MOVE E/SEWD WITH THE FRONT AND POSSIBLY INTERACT WITH AN INCREASINGLY UNSTABLE ATMOSPHERE TO PRODUCE A FEW STRONG TO POSSIBLY SEVERE STORMS OVER THE SERN SECTIONS OF THE CWA...MAINLY IN NW WI. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. CHECK THE LATEST DAY 1 CONVECTIVE OUTLOOK FROM SPC FOR FURTHER INFORMATION. THE OTHER CONCERN TODAY WILL BE THE HOT AND HUMID CONDITIONS ONCE AGAIN. WE JUST ENDED THE SECOND WARMEST JULY ON RECORD IN DULUTH YESTERDAY...AND NOW WE ARE STARTING OFF AUGUST ON A WARM NOTE AS WELL. HIGHS WILL CLIMB INTO THE MID TO UPPER 80S WITH DEW POINTS INTO THE MID TO UPPER 60S. THIS WILL CAUSE HEAT INDICES TO ROCKET INTO THE LOWER TO MID 90S. TAKE THE NECESSARY PRECAUTIONS IF OUTSIDE TODAY. WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE DEPARTING SYSTEM TONIGHT AND ALLOW CONDITIONS TO DRY OUT RAPIDLY. ANOTHER WEAK UPPER WAVE SLIDES IN FROM THE NW TOMORROW AFTERNOON AND INTERACTS WITH A WEAKLY UNSTABLE ATMOSPHERE TO TRIGGER OFF A FEW ISOLATED STORMS ACROSS THE ARROWHEAD. AT THIS TIME CONFIDENCE IS LOW IN PRECIP ON THURSDAY AFTERNOON. TEMPERATURES WILL BE SLIGHTLY COOLER ON THURSDAY WITH LOWER...MORE COMFORTABLE HUMIDITIES. HIGHS WILL ONLY REACH INTO THE LOWER TO MID 80S. LONG TERM... THURSDAY NIGHT THROUGH WEDNESDAY... SFC RIDGING OVER THE EASTERN GREAT LAKES WILL KEEP THE FA DRY THURSDAY NIGHT. ON FRIDAY...A LARGE CUT OFF UPPER LOW MOVES OUT OF THE CANADIAN ROCKIES INTO THE CANADIAN PLAINS. THIS WILL PUSH A SFC LOW CENTER OVER THE NORTHERN RED RIVER VALLEY IN CANADA WHILE A SFC FRONT MOVES INTO THE RED RIVER VALLEY. PLENTY OF LOW LEVEL MOISTURE WILL BE TRANSPORTED INTO THE FA AHEAD OF THE FRONT. SHOWERS AND STORMS WILL FORM AHEAD OF THE FRONT AND OVERSPREAD THE FA THROUGH FRIDAY NIGHT. THE COLD FRONT DEPARTS THE FA ON SATURDAY AS THE SFC LOW OPENS UP AND THE UPPER LOW CONTINUES TO DRIVE EASTWARD THROUGH SOUTH CENTRAL CANADA. A SECONDARY COLD FRONT WITH COLDER AIR ALOFT FOLLOWS BEHIND AND CROSS THE FA SATURDAY NIGHT. SOME ISOLD THUNDERSTORMS WILL ACCOMPANY THIS FRONT. A DRY PERIOD FOLLOWS FOR SUNDAY THROUGH WEDNESDAY AS UPPER LEVEL/SFC RIDGING COVER THE WESTERN GREAT LAKES. AVIATION.../06Z TAF ISSUANCE/ PULLED OUT THE LLWS OVERNIGHT AS LATEST NAM BUFR SOUNDINGS SHOW WIND SPEEDS UNDER 30 KNOTS BELOW 2000 FT AGL. ALSO SHIFTED THE TIMING OF VCTS TO THE MORNING HOURS AS LATEST HRRR REFLECTIVITY BRINGS IN SOME THUNDER AFTER 10Z ACROSS THE WESTERN AERODROMES. A COLD FRONT WILL PASS THROUGH THE TERMINALS BY 18Z THAT WILL BRING IN WESTERLY WINDS WITH A FEW GUSTS NEARING 20 KNOTS. WINDS WILL DIMINISH BEFORE SUNSET AND COME FROM THE NORTHWEST. && .POINT TEMPS/POPS... DLH 87 64 80 57 / 40 30 10 0 INL 86 57 79 56 / 30 10 20 0 BRD 89 64 84 60 / 40 20 10 0 HYR 89 62 84 58 / 30 40 10 0 ASX 89 64 82 59 / 40 40 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 447 AM CDT WED AUG 1 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 447 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE NORTHLAND...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE...MAINLY SOUTH AND EAST OF A LINE FROM HINCKLEY TO ASHLAND IN WISCONSIN. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AND SATURDAY. THE GREATEST CHANCE FOR STRONG OR SEVERE STORMS WILL BE FRIDAY AFTERNOON INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 447 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PARTS OF WESTERN LAKE SUPERIOR...WITH A FEW STRONG STORMS POSSIBLE...MAINLY ALONG THE SOUTH SHORE. THE MAIN THREAT WILL BE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AND SATURDAY. THE GREATEST CHANCE FOR STRONG OR SEVERE STORMS WILL BE FRIDAY AFTERNOON INTO FRIDAY EVENING. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
658 AM CDT WED AUG 1 2012
MNZ033-034-011245-
CROW WING-SOUTH CASS-
658 AM CDT WED AUG 1 2012
...STRONG THUNDERSTORM MOVING TOWARD THE BRAINERD LAKES AREA...
AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF POPLAR...MOVING EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
* THE THUNDERSTORM WILL BE NEAR...
POPLAR AND ESTERDY BY 715 AM...
LEADER BY 720 AM...
CASINO BY 730 AM...
PILLAGER BY 735 AM...
NISSWA AND LAKE SHORE BY 740 AM...
LAKE HUBERT AND MERRIFIELD BY 745 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4663 9412 4624 9414 4627 9435 4632 9442
4630 9452 4632 9461 4635 9466 4634 9473
4640 9479 4668 9480
GSFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN ISSUED BY NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 800 AM CDT WED AUG 1 2012 MNZ033-034-011345- CROW WING-SOUTH CASS- 800 AM CDT WED AUG 1 2012 ...STRONG THUNDERSTORMS MOVING THROUGH CROW WING AND SOUTHERN CASS COUNTIES THROUGH 845 AM CDT... AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS 6 MILES NORTH OF BRAINERD...MOVING EAST AT 40 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WOODROW... WOLFORD... TROMMALD... RIVERTON... IRONTON... IRONTON... CUYUNA... CROSBY... DEERWOOD... PINE CENTER... GARRISON... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN ISSUED BY NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 904 AM CDT WED AUG 1 2012 MNZ035>038-011500- CARLTON/SOUTH ST. LOUIS-NORTHERN AITKIN-PINE-SOUTH AITKIN- 904 AM CDT WED AUG 1 2012 ...STRONG THUNDERSTORMS MOVING THROUGH AITKIN... SOUTHERN CARLTON... AND NORTHERN PINE COUNTIES THROUGH 1000 AM CDT... AT 859 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL AITKIN COUNTY...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING... AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LAWLER... ARTHYDE... RONALD... AUTOMBA... KETTLE RIVER... FINLAYSON... DENHAM... WILLOW RIVER... STURGEON LAKE... SANDSTONE... RUTLEDGE... FRIESLAND... MOOSE LAKE... ASKOV... BARNUM... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN ISSUED BY NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 953 AM CDT WED AUG 1 2012 MNZ025-011545- NORTH CASS- 953 AM CDT WED AUG 1 2012 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN CASS COUNTY THROUGH 1045 AM CDT... AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL CASS COUNTY...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PONTORIA... LONGVILLE... WABEDO... INGUADONA... OUTING... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN ISSUED BY NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1002 AM CDT WED AUG 1 2012 MNZ019-026-011600- CENTRAL ST. LOUIS-SOUTH ITASCA- 1002 AM CDT WED AUG 1 2012 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN ITASCA AND CENTRAL ST. LOUIS COUNTIES... AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL ITASCA COUNTY...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SWAN RIVER... WAWINA... GOODLAND... TOIVOLA... MEADOWLANDS... ELMER... PAYNE... KELSEY... COTTON... SHAW... CANYON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN ISSUED BY NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1034 AM CDT WED AUG 1 2012 MNZ037-WIZ001-011615- CARLTON/SOUTH ST. LOUIS-DOUGLAS- 1034 AM CDT WED AUG 1 2012 ...STRONG THUNDERSTORMS MOVING THROUGH CARLTON... SOUTHERN ST. LOUIS... AND NORTHWEST DOUGLAS COUNTIES THROUGH 1115 AM CDT... AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS 24 MILES WEST OF DULUTH...MOVING EAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SCANLON... SAGINAW... CARLTON... WRENSHALL... THOMSON... TAFT... PLEASANT VALLEY... MUNGER... ESKO... PROCTOR... ISLAND LAKE... HERMANTOWN... FREDENBERG... FOND DU LAC... ADOLF... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Duluth radar (KDLH), 106 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406994, 406995, 406996.